Pennsylvania, 2021Flash Flood and Damaging Wind in Pennsylvania, June 8, 2021
June 8, 2021 · NWS PBZ · 2 events in 1 county or zone
A strong isolated storm created heavy downpours and tree damage to portions to Carnegie, PA June 8th. At the time of the storm, the region was still under a ridge.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong isolated storm created heavy downpours and tree damage to portions to Carnegie, PA June 8th. At the time of the storm, the region was still under a ridge. Day time heating and deep moisture created enough instability aloft to help thunderstorm development. Based off the radar, it looks like a shortwave over central Ohio, moving east towards I-70, helped make a non-severe storm become stronger. The road that received a flood report is prone to this hazard due to urban runoff.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 8, 3:46 PM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 8, 3:46 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
446 PM EDT Tue Jun 8 2021
.SYNOPSIS...
Warm and humid conditions will persist with afternoon and evening
thunderstorms through the week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Convection to this point across the CWA has been fairly tame, as
weak mid-level lapse rates are inhibiting the developing of robust
updrafts, and a weak overall wind field is keeping activity
unorganized.
There is still a window for stronger to perhaps marginally severe
convection during the late afternoon/early evening. A layer of drier
mid-level air is accompanying a shortwave embedded in the flow on the
back side of the Atlantic Seaboard ridge. If sufficiently strong
updrafts can push an icy core into above this layer above 15,000 feet
or so, a downburst wind threat could develop in isolated cases. Also,
while overall flow is fairly weak, storm motions should remain
sufficient to mitigate any widespread risk of flash flooding.
However, high moisture content and warm rain processes point to
efficient rainfall from these showers/storms, and downpours on poor
drainage/urbanized areas could create isolated high water issues.
Changes to grids were mostly minor overall, reflecting the ongoing
scattered convective pattern. Activity should weaken during the
evening with diurnal stabilization, although overnight showers will
remain possible in this humid air mass.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
The short term period forecast is a continuation of the aforementioned
pattern as abundant moisture, and embedded disturbances-in-flow
spawn clumps of showers and diurnally supported thunderstorms.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
By Fri, the upper-level low entrenched over the midwest today is
progged to phase into the northern stream and ejects ewd. Rain chance
thus will be maintained through the weekend as the Upper- Ohio
Valley will be located in a broad baroclinic zone with prevailing
nwly flow aloft.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
A CU/stratocu layer should develop by mid morning as low convective
thresholds are met, with cig heights in the MVFR/low VFR category.
Mixing should lift cigs to VFR by aftn, though diurnal instability
and an approaching shortwave should spark sct showers/tstms through
the evening. MVFR stratus is possible tonight with low lvl moisture
in place, though confidence is not high on this occurrence.
.Outlook...
Periodic daily chances for showers/storms are anticipated in the
warm, moist environment ovr the Upper OH Valley through much of the
week, leading to brief, localized cig/vsby restrictions.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
Hazardous weather outlook, Jun 8, 2:44 AM EST, 14 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
344 AM EDT Tue Jun 8 2021
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-090745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
344 AM EDT Tue Jun 8 2021
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 8, 4:47 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
547 PM EDT Tue Jun 8 2021
PAZ021-082215-
Allegheny-
547 PM EDT Tue Jun 8 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT CENTRAL ALLEGHENY COUNTY...
At 546 PM EDT, a strong thunderstorm was located over Green Tree, or
over Mount Lebanon, moving northeast at 25 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Pittsburgh... Penn Hills...
Mount Lebanon... Bethel Park...
Ross Township... Shaler Township...
West Mifflin... North Side Pittsburgh...
Baldwin... Upper St. Clair...
Scott Township... Whitehall...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 53 and 62.
Interstate 376 in Pennsylvania between mile markers 61 and 76.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4032 8011 4042 8021 4049 8009 4054 7986
4037 7992
TIME...MOT...LOC 2146Z 235DEG 23KT 4041 8007Thunderstorm Wind, Allegheny
- When
- June 8, 4:50 PM EST
- Where
- Allegheny County, 0.8 mi SSW of Carnegie
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- 911 Call Center
- Coordinates
- 40.410, -80.087
A tree fell down on an occupied car on Chestnut Street. One female received minor cuts and abrasions from broken glass.
Flash Flood, Allegheny
- When
- June 8, 5:00 PM EST to 6:35 PM EST
- Where
- Allegheny County, 0.53 mi W of Rook to 0.71 mi W of Rook
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 40.400, -80.080
Isolated heavy rain caused Washington Ave near Boden Ave to flood. A car was stuck in high water.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, June 8, 20211 death · 1 event
- Drought in South Dakota, June 8 to 30, 2021$12 million · 11 events
- Flash Flooding and Heavy Rain in Mississippi, June 8 to 10, 2021$2.2 million · 6 events
- Drought in Minnesota, June 8 to 30, 2021$704,000 · 4 events
- Tornadoes in Indiana, June 8, 20211 injured · $31,000 · EF1 · 3 events
- Flash Flood and Damaging Winds in Massachusetts, June 8, 2021$84,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in New York, June 8, 2021$76,000 · 61 kt wind · 11 events
- Flash Flooding and Debris Flows in Puerto Rico, June 8 to 10, 2021$14,000 · 46 events
- Damaging Winds in Alabama, June 8, 2021$26,000 · 52 kt wind · 32 events
- Drought in Nebraska, June 8 to 30, 2021$100,000 · 1 event
- Flash Flooding in Pennsylvania, June 8, 2021$77,000 · 4 events
- Flash Flooding in New York, June 8, 2021$59,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960842, 960840.